Iowa, 2001

Hail in Iowa, May 1, 2001

May 1, 2001 · NWS FSD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 1, 9:05 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, May 1, 9:05 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT TUE MAY 1 2001

CDFNT MOVG THRU CNTRL SD ATTM AND WIL CONT TO MOVE QUICKLY E OVR CWA
THIS AFTN AND ERLY EVE. S TO SW WNDS PCKG UP AHD OF FNT BUT FOR NOW
KPG BLOW ADVSY...WIL HAVE TO WTCH BUFFALO RDG AREA IN SW MN. BHND
FNT NW WNDS KICK UP FOR AWHILE AND WILL CONT ADVSY W OF JAMES RVR.
TEMPS WILL WARM QUICKLY AHD OF FNT WITH COOLR AIR MOVG IN BHND AND
CRNT LOOK OK FOR NOW. CHC OF TSTMS IS THE BIG QUSTN. CRNT FCST HAS
BST CHC IN NW IA AND SW MN THIS AFTN WCH LOOK GD AS THAT AREA WILL
HAVE BTR MSTR AND THE BST HEATG AND OF FNT. IN SIG WX OUTLOOK WILL
HAVE SLGT CHC OF AFTN SVR IN THESE AREAS. COULD BE SIMILIAR TO MON
EVENT WITH SOME HAIL AND STG WNDS. REST OF FCST UNCHND.

.FSD...WND ADVY THIS AFTN ALONG AND W OF JAMES RVR

WB

In the hours before

Special weather statement, May 1, 10:00 AM CST, 3 hours 55 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE MAY 1 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT FROM CENTRAL SOUTH DAKOTA TO WESTERN NEBRASKA WILL MOVE
RAPIDLY EAST OVER SOUTHEAST SOUTH DAKOTA BY LATE THIS AFTERNOON...AND
OVER NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EARLY
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE
FRONT. SOME OF THE THUNDERSTORMS MAY BE SEVERE FROM EXTREME NORTHEAST
NEBRASKA...THROUGH NORTHWEST IOWA INTO SOUTHWEST MINNESOTA.

SDZ038>040-050-052>055-057>061-063>065-068-020500-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-

INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL...
1100 AM CDT TUE MAY 1 2001

* FORECAST THROUGH MIDNIGHT:
  WIDELY SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON.
  HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ056-062-066-067-069-MNZ071-072-080-097-098-IAZ001-020500-
LINCOLN-LYON-MOODY-PIPESTONE-MURRAY-MINNEHAHA-ROCK-TURNER-LINCOLN-
LYON-YANKTON-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...
ROCK RAPIDS...YANKTON...
1100 AM CDT TUE MAY 1 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON.
  HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH
  MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ070-071-MNZ081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013-
014-020500-
COTTONWOOD-NOBLES-JACKSON-OSCEOLA-DICKINSON-CLAY-UNION-SIOUX-OBRIEN-
CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...WORTHINGTON...SPIRIT LAKE...SIOUX CENTER...
SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT TUE MAY 1 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
  THEY MAY BECOME SEVERE BEFORE ENDING BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM CDT.

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Woodbury

When
May 1, 1:55 PM CST
Where
Woodbury County, 6 mi W of Climbing Hill
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.350, -96.200

Hail, Woodbury

When
May 1, 2:12 PM CST
Where
Woodbury County, Climbing Hill
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.350, -96.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243609, 5243610.